North Dakota, 2014

Tornado and Hail in North Dakota, May 26, 2014

May 26, 2014 · NWS BIS · 20 events in 4 counties and zones

Several supercell thunderstorms formed in eastern Montana and moved into northwest North Dakota late in the afternoon. Storms initially produced large hail and heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
9
Property damage
$2.6 million
Crop damage
$25,000
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Several supercell thunderstorms formed in eastern Montana and moved into northwest North Dakota late in the afternoon. Storms initially produced large hail and heavy rain. Early in the evening, reports of rotating wall clouds and possible funnel clouds were received from various locations in McKenzie County. A confirmed EF2 tornado touched down six miles south of Watford City, and resulted in extensive damage to an RV park that was serving as a semi-permanent housing facility. Storms then transitioned into a linear convective system before weakening across Dunn County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 26, 1:52 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, May 26, 1:52 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
252 PM CDT MON MAY 26 2014

.SHORT TERM...(THIS AFTERNOON THROUGH TUESDAY)

ISSUED AT 252 PM CDT MON MAY 26 2014

THE MAIN FORECAST CHALLENGE WILL BE THE CONVECTIVE POTENTIAL OVER
WESTERN NORTH DAKOTA THIS AFTERNOON AND EVENING...AND AGAIN OVER
WESTERN AND CENTRAL NORTH DAKOTA TUESDAY.

CONVECTION IS ALREADY FIRING OVER NORTHEASTERN MONTANA ALONG A
SURFACE TROUGH. THE ENVIRONMENT IS CHARACTERIZED BY SFC-BASED CAPE
AROUND 1400 J/KG AND 0-6 KM WIND SHEAR AROUND 40 KNOTS. SOME OF
THESE STORMS COULD BECOME SEVERE LATER THIS AFTERNOON AS THEY MOVE
INTO NORTHWESTERN NORTH DAKOTA...WITH LARGE HAIL AND DAMAGING
WINDS BEING THE PRIMARY THREATS. ADDED SEVERE MENTION TO THE
NORTHWESTERN ZONES FOR LATER THIS AFTERNOON AND EVENING AS A
RESULT.

ONGOING CONVECTION IS EXPECTED TO SLOWLY MOVE EAST INTO CENTRAL
NORTH DAKOTA TONIGHT. HOWEVER...THUNDERSTORM INTENSITY SHOULD
DECREASE AS THE BOUNDARY LAYER STABILIZES DUE TO LOSS OF DAYTIME
HEATING.

BY TUESDAY...THE SURFACE TROUGH IS PROGGED TO STALL OVER CENTRAL
NORTH DAKOTA. INCREASING MUCAPE VALUES AROUND 1500 J/KG COMBINED
WITH A WEAK UPPER WAVE WILL GENERATE CHANCE TO LIKELY POPS OVER
CENTRAL NORTH DAKOTA TUESDAY AFTERNOON. HOWEVER...IT LOOKS LIKE
THE BEST DEEP LAYER SHEAR WILL LIFT NORTH INTO CANADA TUESDAY
AFTERNOON. GIVEN THE MARGINAL DEEP LAYER SHEAR...REMOVED SEVERE
MENTION FROM TUESDAY'S FORECAST...CONSISTENT WITH THE LATEST SPC
DAY 2 OUTLOOK. HOWEVER...STRONG THUNDERSTORMS WILL STILL BE
POSSIBLE WITH SMALL HAIL AND GUSTY WINDS POSSIBLE IN THE STRONGER
STORMS.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)

ISSUED AT 252 PM CDT MON MAY 26 2014

FORECAST HIGHLIGHTS IN THE LONG TERM PERIOD WILL BE WARM
TEMPERATURES WEDNESDAY AND THURSDAY FOLLOWED BY A COOL DOWN FRIDAY
THROUGH THE WEEKEND...ALONG WITH CHANCES FOR STRONG TO SEVERE
THUNDERSTORMS WEDNESDAY...THURSDAY...AND FOR PORTIONS OF THE AREA
FRIDAY.

FOR TUESDAY EVENING...UPPER LEVEL LOW PRESSURE SYSTEMS OVER NORTHERN
TEXAS AND THE PACIFIC NORTHWEST WITH AN UPPER LEVEL RIDGE EXTENDING
FROM THE DESERT SOUTHWEST NORTHEAST INTO THE CENTRAL PLAINS.
POSSIBLE STRONG TO SEVERE CONVECTION FROM TUESDAY AFTERNOON WILL BE
ONGOING OR EXITING OVER MY EASTERN COUNTIES TUESDAY EVENING AS AN
EMBEDDED S/WV IMPULSE TRACKS EAST ACROSS NORTH DAKOTA. RIDGE AXIS
BUILDS NORTH ACROSS THE DAKOTAS LATER TUESDAY NIGHT INTO WEDNESDAY
MORNING...AND SHOULD ACT TO STEER ANY OTHER EMBEDDED WAVES NORTHERLY
ACROSS EASTERN MONTANA...PERHAPS GRAZING WEST OR NORTH CENTRAL NORTH
DAKOTA DURING THE AM HOURS. WE ARE THEN VERY MUCH CAPPED DURING THE
DAY WEDNESDAY WITH STRONG SOUTHERLY FLOW/WAA ACROSS THE REGION. BEST
CHANCES FOR STORMS WEDNESDAY NIGHT WILL BE ACROSS THE WEST CLOSER TO
SOUTHWESTERLY FLOW ALOFT AND NEAR A SFC TROUGH NEARING THE MT/ND
BORDER.

SFC TROUGH MOVES SLOWLY EAST ACROSS WESTERN INTO CENTRAL NORTH
DAKOTA THURSDAY AFTERNOON AND THURSDAY NIGHT...AND WILL BE THE FOCUS
FOR DIURNALLY DRIVEN THUNDERSTORMS...SOME POTENTIALLY SEVERE GIVEN
THE INSTABILITY ADVERTISED. MID LEVEL SUPPORT UNCERTAIN. ANOTHER
ROUND OF STORMS POSSIBLE OVER MY SOUTHEAST ON FRIDAY AS THE SFC
TROUGH STALLS ACROSS THE FAR SOUTH CENTRAL...NORTHEAST THROUGH THE
JAMES AND RED RIVER VALLEYS.

UNCERTAINTY RAMPS UP FOR THE COMING WEEKEND AND INTO EARLY NEXT
WEEK...WITH MODELS DISAGREEING ON THE EVOLUTION OF AN AREA OF UPPER
LEVEL LOW PRESSURE DEVELOPING OVER THE DESERT SOUTHWEST AND THE
TIMING AND TRACK OF THIS FEATURE AS IT IS EVENTUALLY EJECTED NORTH
AND EAST. WHICHEVER MODEL VERIFIES...COOLER TEMPERATURES ARE
FORECAST THROUGH THE WEEKEND...AND EVENTUALLY WILL SEE PRECIPITATION
CHANCES INCREASE AS THE LOW APPROACHES AND MOVES THROUGH THE REGION.
ALLBLEND MODEL GUIDANCE WAS USED FOR NOW.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)

ISSUED AT 1212 PM CDT MON MAY 26 2014

MVFR CIGS WILL CONTINUE OVER KBIS FOR THE NEXT HOUR OR TWO.
OTHERWISE...SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP OVER
WESTERN NORTH DAKOTA AFTER 22Z...THEN GRADUALLY PUSH INTO KMOT
AFTER MIDNIGHT TONIGHT...AND INTO KBIS AFTER SUNRISE TUESDAY.

NOTE...TECHNICIANS ARE EN ROUTE TO FIX THE KISN ASOS. RETURN TO
SERVICE IS EXPECTED BY LATE THIS AFTERNOON. WILL CONTINUE TO CARRY
AMD NOT SKED FOR THE KISN TAF UNTIL FURTHER NOTICE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...TM
LONG TERM...NH
AVIATION...TM
Hazardous weather outlook, May 26, 1:53 PM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
253 PM CDT MON MAY 26 2014

NDZ004-012-272000-
BOTTINEAU-MCHENRY-
253 PM CDT MON MAY 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FLOOD WARNING CONTINUES FOR THE SOURIS RIVER NEAR WESTHOPE...
BANTRY...AND TOWNER...AND FOR THE WILLOW CREEK NEAR WILLOW CITY.

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW STRONGER
STORMS COULD PRODUCE LOCALLY HEAVY RAIN AND SMALL HAIL...BUT THE
THREAT FOR SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL NORTH DAKOTA
TUESDAY AFTERNOON AND INTO THE EARLY EVENING. SMALL HAIL...GUSTY
WINDS...AND LOCALLY HEAVY RAINFALL ARE THE PRIMARY THREATS. THERE IS
A CHANCE OF THUNDERSTORMS WEDNESDAY EVENING AND NIGHT...POSSIBLY
STRONG TO SEVERE. THE CHANCE OF THUNDERSTORMS CONTINUES THURSDAY
INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ001-002-009-010-017-018-031-032-272000-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-
253 PM CDT MON MAY 26 2014 /153 PM MDT MON MAY 26 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PATCHY DENSE FOG WITH VISIBILITIES BELOW ONE MILE ARE EXPECTED
THIS MORNING.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ALONG THE NORTH
DAKOTA/MONTANA BORDER LATE THIS AFTERNOON...THEN MOVE INTO NORTHWESTERN
NORTH DAKOTA LATE THIS AFTERNOON AND EVENING. A FEW STRONG TO
SEVERE STORMS ARE POSSIBLE. THE MAIN THREATS WILL BE LARGE
HAIL...ISOLATED WIND GUSTS AROUND 60 MPH...AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL INTO SOUTHWEST NORTH
DAKOTA TUESDAY AFTERNOON AND INTO THE EARLY EVENING. SMALL
HAIL...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL ARE THE PRIMARY
THREATS. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY EVENING AND
NIGHT...POSSIBLY STRONG TO SEVERE. THE CHANCE OF THUNDERSTORMS
CONTINUES THURSDAY INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ003-005-011-013-019>023-025-033>037-040>048-050-051-272000-
RENVILLE-ROLETTE-WARD-PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-
GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
253 PM CDT MON MAY 26 2014 /153 PM MDT MON MAY 26 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE INTO SOUTHWESTERN
AND CENTRAL NORTH DAKOTA THIS EVENING AND OVERNIGHT. A FEW STRONG TO
SEVERE STORMS ARE POSSIBLE. THE MAIN THREATS WILL BE LARGE
HAIL...ISOLATED WIND GUSTS AROUND 60 MPH...AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL INTO SOUTHWEST NORTH
DAKOTA TUESDAY AFTERNOON AND INTO THE EARLY EVENING. SMALL
HAIL...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL ARE THE PRIMARY
THREATS. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY EVENING AND
NIGHT...POSSIBLY STRONG TO SEVERE. THE CHANCE OF THUNDERSTORMS
CONTINUES THURSDAY INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

TM/NH

In the hours before

Special weather statement, May 26, 2:57 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
357 PM CDT MON MAY 26 2014

NDZ001-262115-
DIVIDE-
357 PM CDT MON MAY 26 2014

...SPECIAL WEATHER STATEMENT...

AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SEVERE THUNDERSTORM ACROSS NORTHEAST MONTANA...5 MILES EAST OF
PLENTYWOOD...OR 10 MILES WEST OF THE NORTH DAKOTA BORDER...MOVING
EAST AT 20 MPH.

LARGE HAIL UP TO QUARTERS...VERY HEAVY RAINFALL...AND DEADLY CLOUD
TO GROUND LIGHTNING ARE ALL OCCURRING WITH THIS STORM

LOCATIONS THAT MAY BE IMPACTED FROM THIS STORM INCLUDE...
  ALKABO...
  FORTUNA...
  WRITING ROCK STATE HISTORICAL SITE...

IF YOU ARE IN WESTERN DIVIDE COUNTY...STAY TUNED TO LOCAL MEDIA OR
NOAA WEATHER RADIO FOR POSSIBLE SEVERE THUNDERSTORM WARNINGS WITHIN
THE NEXT ONE HOUR.

LAT...LON 4900 10388 4901 10385 4901 10369 4900 10368
      4871 10365 4869 10406 4900 10406 4901 10405
      4901 10391
TIME...MOT...LOC 2052Z 260DEG 16KT 4878 10432

HEINERT

The radar

The Glasgow radar (KGGW), 202 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

18 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Divide

When
May 26, 3:38 PM CST to 3:44 PM CST
Where
Divide County, 12.06 mi SSE of Westby
Measured
1 in hail
Reported by
Public
Coordinates
48.700, -103.990

Hail, Williams

When
May 26, 4:30 PM CST to 4:35 PM CST
Where
Williams County, 5.03 mi NNE of Buford
Measured
1 in hail
Reported by
Public
Coordinates
48.070, -103.970

Hail, Williams

When
May 26, 4:30 PM CST to 4:35 PM CST
Where
Williams County, 3.31 mi ENE of Buford
Measured
2.5 in hail
Property damage
$50,000
Crop damage
$25,000
Reported by
Public
Coordinates
48.010, -103.930

Damage was reported to vehicles, roofs, and crops.

Hail, Williams

When
May 26, 4:43 PM CST to 4:48 PM CST
Where
Williams County, 1.66 mi SW of Trenton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.050, -103.870

Hail, Williams

When
May 26, 4:52 PM CST to 4:57 PM CST
Where
Williams County, 0.46 mi E of Trenton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
48.070, -103.840

Hail, Williams

When
May 26, 4:54 PM CST to 4:59 PM CST
Where
Williams County, 1.97 mi ESE of Buford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.990, -103.960

Hail, Williams

When
May 26, 5:05 PM CST to 5:10 PM CST
Where
Williams County, 0.91 mi E of Alamo
Measured
1.75 in hail
Reported by
Public
Coordinates
48.580, -103.450

Hail, McKenzie

When
May 26, 4:24 PM MST to 4:33 PM MST
Where
McKenzie County, 4.25 mi NNE of Charbonneau
Measured
1.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
47.910, -103.750

Most of the hail that fell was pea size, with the largest golf ball size. There was some damage.

Hail, Williams

When
May 26, 5:26 PM CST to 5:30 PM CST
Where
Williams County, 3.44 mi SW of Zahl
Measured
1 in hail
Reported by
Public
Coordinates
48.540, -103.740

Hail, Williams

When
May 26, 5:32 PM CST to 5:36 PM CST
Where
Williams County, 0.46 mi W of Zahl
Measured
0.88 in hail
Reported by
Public
Coordinates
48.570, -103.690

Hail, McKenzie

When
May 26, 5:15 PM MST to 5:20 PM MST
Where
McKenzie County, 0.83 mi SW of Arnegard
Measured
2.25 in hail
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
47.810, -103.440

A McKenzie County Deputy Sheriff reported between golf ball and baseball size hail with damage in the area.

Hail, McKenzie

When
May 26, 5:17 PM MST to 5:22 PM MST
Where
McKenzie County, Watford City
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
47.800, -103.280

Hail, McKenzie

When
May 26, 5:39 PM MST to 5:44 PM MST
Where
McKenzie County, 0.83 mi SE of Alexander
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
47.840, -103.640

Hail, McKenzie

When
May 26, 5:40 PM MST to 5:45 PM MST
Where
McKenzie County, 0.83 mi SE of Alexander
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.840, -103.640

Tornado, McKenzie

When
May 26, 5:46 PM MST to 5:56 PM MST
Where
McKenzie County, 6.22 mi S of Watford City to 6.24 mi S of Watford City
Rating
EF2
Path length
0.46 mi
Path width
100 yd
Injuries
9 direct, 0 indirect
Property damage
$2.5 million
Reported by
NWS Storm Survey
Coordinates
47.710, -103.280

Thirteen campers, serving as homes, were completely destroyed and two more were damaged by this tornado. Other damage included a snapped wooden power line pole, automobiles, and fences, both wooden and metal. One automobile was tossed sixty feet and flipped onto its roof, with a trailer parked next to its initial location also flipped and completely destroyed. About a dozen other vehicles were damage, some destroyed. Eye witness reports indicated two other funnel clouds in the immediate area.

Of all the damage surveyed by the National Weather Service the absolute worst corresponded to EF2 on the Enhanced Fujita Scale. From that it was determined that the peak wind speeds in the tornado were on the order of 120 mph.

There were nine direct injuries.

Hail, McKenzie

When
May 26, 6:20 PM MST to 6:25 PM MST
Where
McKenzie County, 7 mi S of Watford City
Measured
1.5 in hail
Reported by
Public
Coordinates
47.699, -103.280

Hail, McKenzie

When
May 26, 7:15 PM MST to 7:20 PM MST
Where
McKenzie County, 9.98 mi N of Grassy Butte
Measured
1 in hail
Reported by
Public
Coordinates
47.544, -103.236

Hail, Dunn

When
May 26, 7:30 PM MST to 7:35 PM MST
Where
Dunn County, 15 mi N of Killdeer
Measured
1 in hail
Reported by
Public
Coordinates
47.587, -102.770

Hail, McKenzie

When
May 26, 7:33 PM MST to 7:43 PM MST
Where
McKenzie County, 5.19 mi E of Grassy Butte
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
47.390, -103.140

Thunderstorm Wind, Dunn

When
May 26, 8:10 PM MST to 8:20 PM MST
Where
Dunn County, 8.7 mi WSW of Manning
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
47.200, -102.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2014Every state in 2014This day in weather historyThe tornado archive for North Dakota, 2014Warnings in North Dakota, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519289, 519291, 519292, 519293, 519294, 519295, 519296, 519290, 519297, 519298, 519299, 519300, 519301, 519302, 519609, 519602, 519603, 519601, 519303, 519304.